As an Amazon Associate we earn from qualifying purchases.
Rogaine is one of the most popular hair loss products on the market, and it’s been that way since it’s inception back in the late 80s. Although other brands of minoxidil have subsequently been released, none have come close to the popularity of Rogaine. But as with most treatments and medications, Rogaine does come with some side effects. One of the lesser known side effects of Rogaine is actually weight gain. But is this really possible, and if so, why?
Well, yes the reality is that a small percentage of people have experienced weight gain as a side effect of using Rogaine. Although it’s not common, numerous people have spoken out and said that the drug caused them to rapidly gain weight.
The reality is that the weight gain is not necessarily fat gain, and it isn’t a direct effect of the Rogaine – it’s a causal, knock on effect. Let’s look at the two most common ways that people experience weight gain when using Rogaine as a medication.
One of the potential side effects of using Rogaine can be water retention. This can cause users to gain a vast amount of weight in a short amount of time.
We know this because Minoxidil was originally used to treat high blood pressure, but the water retention that minoxidil users faced was a hindrance. In these cases, doctors also tended to prescribe diuretics along with the minoxidil to ensure that the body won’t retain water to the same degree. With using minoxidil for hair loss, doctors recommend that if you do experience any of these side effects then you should just look towards other hair loss products instead.
Though this is quite an uncommon side effect of using Rogaine, it does occur for a small amount of people.
One of the most common side effects that people experience when using Rogaine is heart palpitations and chest pain. This is likely due to the increase of blood flow that’s created by using minoxidil.
Unfortunately, anxiety is heavily related to weight gain. It’s thought that you’re more likely to experience weight gain as a knock on effect of the heart palpitations causing anxiety, than there being a direct correlation between minoxidil causing you to gain fat.
How does this work? Well, as stated minoxidil was actually used to treat high blood pressure. So when you’re using minoxidil, your body will actually start to maintain a lower blood pressure. The effect of this can be different for certain people, and this decreasing of blood pressure can cause people to have anxiety. One of the most commonly associated side effects of anxiety is weight gain, or an increase in hunger.
Heart palpitations and decreased blood pressure are a pretty strong side effect to experience from any sort of medication, so if you do experience these side effects then it’s worth contacting your doctor.
Other side effects
There are other side effects that you might experience when using minoxidil. They include;
- Headaches – Headaches are one of the most common side effects of minoxidil. This is thought to be because of the increase of blood flow in the scalp.
- Itchy scalp – An itchy scalp is another possible side effect of using minoxidil – again, not many people experience these side effects.
- Dandruff – One of the most annoying side effects of Rogaine is dandruff. This is due to having a flaky scalp.
Overall, the likelihood that minoxidil is going to cause you any fat gain is minimal, though there remains to be much more research done on the matter. With the lack of research, it really is down to you whether you decide to use Rogaine as your hair loss product of choice.
Amazon and the Amazon logo are trademarks of Amazon.com, Inc, or its affiliates.